West Virginia, 2007

Hail in West Virginia, May 2, 2007

May 2, 2007 · NWS RLX · 1 event in 1 county or zone

Thunderstorms strengthened while passing into Wayne County from Lawrence County Kentucky. Pea to dime size hail was common, with penny size hail falling around Glenhayes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms strengthened while passing into Wayne County from Lawrence County Kentucky. Pea to dime size hail was common, with penny size hail falling around Glenhayes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 2:17 PM EST, 53 minutes earlier.

Area forecast discussion, May 2, 2:17 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
317 PM EDT WED MAY 2 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTH INTO END OF WEEK
WITH FRONT STAYING IN REGION.

&&

.NEAR TERM /THROUGH THURSDAY/...
FRONT WILL STALL NEAR SOUTHERN PORTIONS OF FORECAST AREA.  THIS WILL
KEEP THREAT OF PRECIPITATION INTO CENTRAL WEST VIRGINIA THROUGH
THURSDAY.  LOCAL MODELS SHOW THE BEST SUPPORT FOR STORMS INTO THIS
EVENING IN SW VIRGINIA AND EXTREME SOUTHER WEST VIRGINIA SO HAVE
GONE WITH HIGH POPS THERE.  VORT BAND ACROSS CENTRAL OHIO HAS
LITTLE TO WORK WITH SO TAIL OFF POPS THIS AFTERNOON NORTH OF
CHARLESTON.  POPS SAG LATER TONIGHT WITH SUNS ENERGY GONE BUT
INCREASE AGAIN THURSDAY AS ENERGY IS ONCE AGAIN AVAILABLE.
TEMPERATURES TONIGHT SHOULD ONCE AGAIN GENERALLY BE ABOVE MAV AS
IDEAL COOLING CONDITIONS ARE NOT THERE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
LATEST MODEL RUNS STILL SHOWING FRONTAL BOUNDARY STALLING TO THE
SOUTH DURING THE SHORT TERM PERIODS. ENOUGH MOISTURE AND
DYNAMIC LIFT WILL BE MORE PREVALENT OVER THE SOUTHERN COAL
FIELDS FOR A PROLONGED PERIOD OF STEADY RAINFALL.

AS BOUNDARY REMAINS STALLED TO OUR SOUTH...A SHORTWAVE WILL RIDE
NORTHEAST LATE IN THE PERIOD. LATEST GFS TAKES FEATURE WELL TO THE
THE NORTH OF THE REGION...WHILE THE NAM TRACKS IT ALONG A MORE
EASTERLY COURSE. GFS PLAYING THIS FEATURE WELL WITH RUN TO RUN
CONSISTENCY...AND CURRENT FORECASTS REFLECT THIS. HOWEVER...BEFORE
THIS FEATURE TRACKS EAST...ENOUGH MOISTURE WILL BE AVAILABLE
THURSDAY AND FRIDAY FOR UP TO AN INCH OR TWO OF RAIN...WITH
LOCALLY HIGHER AMOUNTS. THIS COULD LEAD TO WATER PROBLEMS ACROSS
THE SOUTHERN COAL FIELDS...SOUTHWEST VIRGINIA...AND EASTERN
KENTUCKY.

NORTHERN PORTIONS OF THE CWA SHOULD REMAIN DRY. IF BOUNDARY
DECIDES TO MEANDER TO THE NORTH THEN THE POP FIELDS WILL NEED TO
BE NUDGED NORTHWARDS.

NOT MUCH TEMPERATURE ADVECTION...WARM OR COLD NOTED IN THE MASS
FIELDS...THUS TEMPS TO REMAIN RELATIVELY STABLE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
OPERATIONAL GFS AND ECMWF IN BETTER AGREEMENT TODAY...WITH BOTH
DEPICTING A CLOSED H5 HEIGHT CENTER JUST WEST OF THE REGION BY DAY
6. REGION SHOULD REMAIN DRY UNTIL PERHAPS DAY 7...WHEN A
DISTURBANCE PASSES MAINLY TO OUR NORTH AND WEST...BUT CLOSE ENOUGH
TO SPARK SOME SHOWERS AND STORMS. HOWEVER...CORE OF WARMEST H7
TEMPS...NEAR +7C...ARE DRAWN ACROSS THESE SAME AREAS PER OPERATIONAL
GFS AND SOME ENSEMBLE RUNS. THAT SHOULD BE ENOUGH TO CAP CONVECTION
FOR THIS TIME OF YEAR...AND IT SEEMS THAT THE GFS MAY BE BREAKING
DOWN THE UPPER RIDGE TOO QUICKLY. WITH 588DM H5 HEIGHTS DAY 6 AND 7
NEARBY AND H85 TEMPS 12-14C...HPC AND MEX HIGH TEMPS LOOK TOO
COLD...ONLY INT THE UPPER 70S. THUS...AFTER COLLABORATION...DID ADD
3-5F DEGREES TO MAX T GRIDS THESE DAYS. IN SIMPLER TERMS...AFTER
THIS WEEKS RETURN TO NORMAL...THE BEGINNING AND MIDDLE OF NEXT WEEK
IS LOOKING LIKE HOT STUFF AGAIN.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOW LEVEL MOISTURE IS LIMITED AND HANGS CLOSE TO THE FRONT SO VFR
CONDITIONS WILL DOMINATE.  MVFR CIGS CAN BE EXPECTED IN THE EXTREME
SOUTH OF FORECAST AREA NEAR FRONT.  THUNDERSTORMS THIS EVENING
PRIMARILY EXPECTED TO BE TO THE SOUTH OF BKW AND CRW.  BRIEF IFR IN
THUNDERSTORMS CAN BE EXPECTED.

EXTENSIVE CLOUD COVER AND RAIN COULD PERSIST THROUGH THE END OF
THE WEEK. HIGH PRESSURE FINALLY TAKES HOLD FOR THE WEEKEND THROUGH
SUNDAY WITH THE RETURN OF FAIR WEATHER.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...KMC
LONG TERM...KM
AVIATION...AAR
Hazardous weather outlook, May 2, 12:44 PM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT WED MAY 2 2007

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
031745-
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
144 PM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES...ALONG A FRONTAL
BOUNDARY...MAY PRODUCE A PROLONGED PERIOD OF MODERATE SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHERN SECTIONS OF WEST
VIRGINIA...NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA AND PORTIONS OF SOUTHEAST
OHIO THURSDAY AND FRIDAY.

RAINFALL ACCUMULATIONS COULD REACH NEAR 2.5 INCHES BY LATE FRIDAY.
THESE CONDITIONS COULD PRODUCE FLOODING PROBLEMS ON SMALL STREAMS...
CREEKS...POOR DRAINAGE AND LOW LYING AREAS BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-083>086-WVZ007>011-014>020-027>032-036>040-046-
047-031745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
144 PM EDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 1:05 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
205 PM EDT WED MAY 2 2007

KYZ102-021830-
CARTER KY-
205 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTER CAVES STATE PARK...MOVING EAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE GESLING.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL
POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 2, 1:23 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
223 PM EDT WED MAY 2 2007

WVZ036-021900-
FAYETTE WV-
223 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL FAYETTE COUNTY...OR ABOUT OVER
BABCOCK STATE PARK...MOVING SOUTHEAST AT 35 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 2, 2:08 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
308 PM EDT WED MAY 2 2007

KYZ102-103-105-021945-
CARTER KY-BOYD KY-LAWRENCE KY-
308 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN CARTER COUNTY...OR ABOUT 8
MILES SOUTHEAST OF GRAYSON...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DENTON.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 2, 2:58 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT WED MAY 2 2007

WVZ024-025-022030-
LOGAN WV-MINGO WV-
358 PM EDT WED MAY 2 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN MINGO COUNTY...OR ABOUT 8 MILES
EAST OF INEZ...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BREEDEN...
  MYRTLE...DINGESS AND LENORE.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13

The radar

The Charleston,WV radar (KRLX), 78 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
May 2, 3:10 PM EST
Where
Wayne County, Glenhayes
Measured
0.75 in hail
Reported by
Public
Coordinates
38.020, -82.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24278.